[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.5.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorial
April 1999

Sildenafil (Viagra) and Ophthalmology

Arch Ophthalmol. 1999;117(4):518-519. doi:10.1001/archopht.117.4.518

ALTHOUGH THE new and popular impotence drug sildenafil (Viagra; Pfizer Pharmaceuticals, New York, NY) is prescribed for indications outside the field of ophthalmology, there are several reasons why ophthalmologists need to be informed about the pharmacologic characteristics of this agent and its potential side effects. The drug is intended primarily for older men with vascular disease that impairs their ability to have an erection, and many of these individuals see ophthalmologists for ocular disorders of aging, such as macular degeneration, or ocular vascular disease, such as diabetic retinopathy. A second point of relevance is that the drug has a direct effect on the retina,1 which probably accounts for many of the visual side effects that have been reported. We must be able to reassure patients (and our medical colleagues) about acceptable side effects while warning them of potential toxic effects. A third concern is that because of the great demand for sildenafil, some ophthalmologists may be asked by patients to prescribe the drug. Finally, although the drug has been deemed safe by the Food and Drug Administration, the long-term data on ocular safety are not as complete as they might be, especially since this drug has a high potential for self-dosage at levels that are too high or too frequent and many prospective patients have underlying retinal disease that could put them at greater risk of toxic effects. A degree of caution about the ophthalmic risks seems prudent until more clinical information has been gathered.

First Page Preview View Large
First page PDF preview
First page PDF preview
×